EconPapers    
Economics at your fingertips  
 

An Axiomatization of the Pairwise Netting Proportional Rule in Financial Networks

Péter Csóka and P. Jean-Jacques Herings

No 2301, CERS-IE WORKING PAPERS from Institute of Economics, Centre for Economic and Regional Studies

Abstract: We consider financial networks where agents are linked to each other via mutual liabilities. In case of bankruptcy, there are potentially many bankruptcy rules, ways to distribute the assets of a bankrupt agent over the other agents. One common approach is to first apply pairwise netting of agents that have mutual liabilities and next use the proportional rule to determine the payments on the basis of the net liabilities. We refer to this as the pairwise netting proportional rule. The pairwise netting proportional rule satisfies the basic requirements of claims boundedness, limited liability, priority of creditors, and continuity. It also satisfies the desirable properties of net impartiality, an agent that has two creditors with the same net claims pays the same amount to both creditors on top of pairwise netting, and invariance to mitosis, an agent that splits into a number of identical agents is not affecting the payments of the other agents. We demonstrate that if net impartiality and invariance to mitosis, together with the basic requirements, are regarded as imperative properties, then payments should be determined by the pairwise netting proportional rule.

Keywords: Financial networks; systemic risk; portfolio compression; clearing; pairwise netting (search for similar items in EconPapers)
JEL-codes: C71 G10 (search for similar items in EconPapers)
Date: 2023-01
New Economics Papers: this item is included in nep-net
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
https://kti.krtk.hu/wp-content/uploads/2023/01/KRTKKTIWP202301.pdf (application/pdf)

Related works:
Working Paper: An Axiomatization of the Pairwise Netting Proportional Rule in Financial Networks (2023) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:has:discpr:2301

Access Statistics for this paper

More papers in CERS-IE WORKING PAPERS from Institute of Economics, Centre for Economic and Regional Studies Contact information at EDIRC.
Bibliographic data for series maintained by Nora Horvath ( this e-mail address is bad, please contact ).

 
Page updated 2025-04-03
Handle: RePEc:has:discpr:2301